What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 12:02 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 4, 12:02 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
202 PM CDT Thu Jul 4 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Friday night)
Issued at 158 PM CDT Thu Jul 4 2024
Happy Independence Day, Y'all!
WV imagery shows a bifurcated upper ridge over the southern
CONUS, with one half off the west coast of California, and the
other over the Gulf coast states, placing the col over far west
Texas this afternoon. Temperatures this afternoon are on track to
top out in the neighborhood of where they landed yesterday...upper
90s and low 100s most locations.
For those who prefer cooler weather, a treat is in store as
mesoanalysis shows a cold front moving through the Texas
Panhandle. This feature will back surface winds this afternoon to
easterly, resulting in upslope flow and convection developing from
the Davis to the Guadalupe Mountains. CAMs are in pretty good
agreement in developing additional convection along and ahead of
the front, which will meet up w/orographic convection to the
southeast late this afternoon or early evening. Forecast soundings
depict dry subcloud layers, so damaging winds will be a
possibility into the evening hours. Although a negligible LLJ is
forecast overnight, ample cloud cover will retard radiational
cooling, resulting in overnight minimums ~ 6-8 F above normal.
even so, this will be a couple of degrees cooler than this
mornings temperatures.
Friday, the cold front moves into the CWA, w/the latest NAM
putting fropa at KMAF ~ 18Z. Of course, convection to the north of
the front overnight and Saturday may assist its southwestward
progression somewhat. Convective chances will increase along and
behind the front as it moves through. QPF still looks scant, but
we'll take what we can get. The front, convection, and cloud cover
will keep a lid on highs, which should come in at or even a
degree or two below normal.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 158 PM CDT Thu Jul 4 2024
Not much has changed from the last runs. Cooler temperatures and
increased rain chances are still expected this weekend into next
week. This will be in the wake of a surface cold front passing
south through the area early Friday as upper ridging re-develops
west while a large trough digs into the Plains. This upper air
pattern results in NW flow aloft and moist easterly flow at the
surface, which will be conducive to multiple rounds of storms
Saturday, although widespread severe weather is not anticipated.
Not all areas will see rain, with lowest chances over southeast
portions of the area, and interquartile and 10th to 90th
percentiles showing accumulations of at most a few tenths of an
inch. Highs near to below normal with widespread 90s, 80s in
higher elevations, and triple digits along the Rio Grande are
forecast Saturday. With decreased cloud cover and rain chances
Sunday, highs rise above normal, with triple digits along the
Pecos River into the SE NM plains, basins of Culberson County, and
northeast Permian Basin in addition to near the Rio Grande, with
90s elsewhere aside from 80s in the higher elevations of the
Guadalupes and Marfa Plateau into lower Trans Pecos. Another cold
front from the north is forecast Monday as the upper trough
remains over the Plains, and associated increased clouds are
expected to lower highs back below normal, with triple digits near
the Rio Grande, mainly 90s, 80s in higher elevations and northern
Lea County and Permian Basin Monday, and a mix of 90s and 80s,
triple digits along the Rio Grande Tuesday through next Thursday.
Lows also undergo a decreasing trend Saturday night onward as
temperatures are able to decrease to lower levels than the past
week given they will be decreasing from a starting lower high
temperature. While lows may still only fall into the 70s aside
from 60s in higher elevations, northern Permian Basin and Lea
County, and Marfa Plateau into lower Trans Pecos, lows in the
lower 70s rather than the mid to upper 70s as occurred this past
week are more likely.
Hurricane Beryl is forecast to make landfall in N MX or S TX late
Sunday or early Monday. Recent NHC hurricane track and ensembles
depict remnants of the storm tracking NW into the area from the
western Gulf of Mexico, but this far out it's too early to know
what the inland track of the storm will be and whether we will get
any rain from the remnants. Regardless, deep easterly flow will
keep periodic shower and storm chances present over most of the
area next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1146 AM CDT Thu Jul 4 2024
VFR conditions should prevail next 24 hours. A cold front will
approach the area overnight, backing surface winds at northern
terminals, and arrive Friday. Some models try to bring MVFR cigs
into KHOB w/the front, but there's too much uncertainty to commit
to that attm. Surface winds will increase ahead of and behind the
front Friday. Forecast soundings develop a widespread cu field
this afternoon, w/bases 4.5-7 kft AGL, and another near the end of
the forecast period, w/bases 4.5-5 kft AGL. Convection will be
possible all terminals, especially KPEQ.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 91 71 94 / 20 40 30 30
Carlsbad 74 92 71 94 / 30 40 40 30
Dryden 76 98 76 98 / 0 10 10 10
Fort Stockton 75 97 73 96 / 20 30 30 20
Guadalupe Pass 69 86 66 88 / 40 40 40 40
Hobbs 70 88 67 92 / 50 40 40 20
Marfa 65 92 64 91 / 50 50 40 40
Midland Intl Airport 75 91 71 93 / 40 30 30 20
Odessa 75 92 71 94 / 40 30 30 20
Wink 77 95 73 98 / 50 30 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...44
LONG TERM....94
AVIATION...44
Hazardous weather outlook, Jul 4, 12:11 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Thu Jul 4 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Thu Jul 4 2024 /111 PM MDT Thu Jul 4 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a low risk of severe thunderstorms this afternoon and
evening, mainly over the Davis Mountains into the Southeast New
Mexico Plains and northwest Permian Basin. Any severe storms that do
develop will present a risk of damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low risk of severe thunderstorms Saturday afternoon and
evening, mainly over the Davis Mountains into the Southeast New
Mexico Plains. Any severe storms that do develop will present a risk
of damaging winds.
Hazardous heat is possible Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jul 4, 11:49 AM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
149 PM CDT Thu Jul 4 2024
TXZ276>278-041930-
Marfa Plateau TX-Davis Mountains TX-Davis Mountains Foothills TX-
149 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFF DAVIS COUNTY
THROUGH 230 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of McDonald Observatory, or 20 miles south of Kent,
moving northwest at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Jeff Davis
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3073 10408 3068 10416 3091 10445 3103 10423
TIME...MOT...LOC 1849Z 140DEG 24KT 3078 10419
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, Jul 4, 12:22 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
222 PM CDT Thu Jul 4 2024
TXZ277-278-042000-
Davis Mountains TX-Davis Mountains Foothills TX-
222 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFF DAVIS COUNTY
THROUGH 300 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kent, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central Jeff
Davis County.
This includes Interstate 10 between mile markers 180 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3090 10400 3084 10421 3104 10421 3107 10415
TIME...MOT...LOC 1921Z 352DEG 10KT 3097 10415
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, Jul 4, 1:23 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
323 PM CDT Thu Jul 4 2024
TXZ075-278-279-042100-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
323 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES THROUGH 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Marathon, or 35 miles east of Alpine, moving east
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Pecos
and north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3033 10321 3043 10319 3045 10292 3027 10295
TIME...MOT...LOC 2023Z 274DEG 10KT 3037 10307
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, Jul 4, 1:29 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Thu Jul 4 2024
TXZ275-276-042115-
Chinati Mountains TX-Marfa Plateau TX-
329 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PRESIDIO COUNTY THROUGH
415 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Marfa, moving southwest at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Presidio
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3007 10410 3001 10401 2975 10426 2978 10425
2977 10426 2980 10428 2979 10429 2981 10430
2981 10429 2983 10431 2984 10433 2996 10442
TIME...MOT...LOC 2028Z 055DEG 22KT 2999 10412
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, Jul 4, 1:37 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
337 PM CDT Thu Jul 4 2024
TXZ075-042115-
Pecos TX-
337 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS COUNTY
THROUGH 415 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southwest of Fort Stockton, moving north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Pecos
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3085 10332 3085 10301 3050 10312 3050 10320
3052 10322
TIME...MOT...LOC 2037Z 180DEG 27KT 3060 10317
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, Jul 4, 1:55 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Thu Jul 4 2024
TXZ075-278-042130-
Pecos TX-Davis Mountains Foothills TX-
355 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PECOS AND NORTHERN
BREWSTER COUNTIES THROUGH 430 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Marathon, or 26 miles southwest of Fort Stockton,
moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Pecos
and northern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3044 10330 3072 10331 3072 10298 3045 10298
TIME...MOT...LOC 2054Z 279DEG 7KT 3057 10314
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44